What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 9, 1:49 AM EST, 3 hours 13 minutes earlier.
Area forecast discussion, May 9, 1:49 AM EST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
249 AM EDT Tue May 9 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Today and tonight)
Issued at 232 AM EDT Tue May 9 2023
Key Messages:
1. Showers and thunderstorms spread across the area this morning.
Severe threat is low.
2. Cold front passes through this afternoon, with some isolated to
scattered showers possible in southern sections.
Discussion:
Upstream convection across KY and Middle TN will be moving east
and affecting our area through the early morning hours. The storms
will be moving into a less favorable environment, with less CAPE
and shear upon reaching the Plateau, so a weakening trend is
expected. Still, some strong wind gusts cannot be ruled out, but
they should be sub-severe. Training cells that produce heavy
rainfall may pose a threat of flooding that will need to be
monitored. The CAMS are not depicting the current convection very
well, so confidence in the timing and location of storms after 12Z
is low. The HRRR seems to be doing the best, and it takes this
convection out of our area by 14Z. The forecast will follow this
trend. This afternoon, a surface cold front pushes southward into
the area. The southern Valley may have enough time to recover some
instability to have additional convective development near the
front this afternoon. The front will be south of our area by
midnight, with drier and and high pressure building in from the
north through tonight.
&&
.LONG TERM...
(Wednesday through Monday)
Issued at 232 AM EDT Tue May 9 2023
Key Messages:
1. Mostly dry through the mid-week with increasing chances for rain
and storms late week and into the weekend.
2. Above normal temperatures expected through the long term.
Discussion:
No significant changes will be made to the long term period from
the previous forecast. Shortwave ridging will build over the
region through Wednesday along with surface high pressure
transitioning southeast from the Great Lakes. The increased
subsidence will result in sunny to mostly sunny skies with
conditions remaining primarily dry. Some guidance hints at a few
spots of weak returns Thursday afternoon, thus, PoPs have been
limited to slight chance in the southern valley, along the
Cumberland Plateau, and the GSMNP.
More favorable moisture transport will return as we approach the
late week, with PWATs increasing to around 1.3 inches. In
combination with the aforementioned surface high pressure
meandering further east and the above normal temperatures,
conditions will become increasingly favorable for showers and
thunderstorms in a typical diurnal manner. There is potential to
have minor isentropic lift associated with weak southwesterly H85
flow, but given the low amplitude of the flow and no other
significant forcing mechanisms on the synoptic scale have
currently restricted wording to chance.
Various impulses translating through the mean flow aloft late
weekend and into the new week will further weaken the ridge. While
there are discrepancies among any finer details, guidance generally
has a low pressure system traversing the Ohio Valley with a west-
east oriented front to our north. This results in increased chances
in showers and thunderstorms over the weekend. Temperatures
through the long term will continue to be above normal, with even
a slight warming trend into the weekend.
&&
.AVIATION...
(06Z TAFS)
Issued at 120 AM EDT Tue May 9 2023
Showers and thunderstorms will be moving into East TN over the
next few hours. The window for TS and MVFR conditions at the TAF
sites is expected to be mainly from 09Z-12Z. The storms are
expected to be weakening as they track SE, so CHA may only see
showers with predominant VFR vis/cigs. Winds will shift to a N-NW
direction behind the storms in the morning. Some additional shower
development is possible this afternoon around CHA as a cold front
moves through the area.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 85 59 83 60 / 50 10 10 0
Knoxville McGhee Tyson Airport, TN 80 56 80 57 / 50 0 10 0
Oak Ridge, TN 82 56 81 56 / 40 0 0 0
Tri Cities Airport, TN 77 50 78 52 / 40 10 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, May 9, 2:05 AM EST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
305 AM EDT Tue May 9 2023
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-100715-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
305 AM EDT Tue May 9 2023 /205 AM CDT Tue May 9 2023/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
showers and thunderstorms will affect the area this morning. A
few storms may produce strong wind gusts and small hail. However,
chances for widespread severe storms remains low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
In the hours before
Special weather statement, May 9, 3:57 AM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Morristown TN
457 AM EDT Tue May 9 2023
TNZ012-013-035>037-090945-
Anderson TN-Scott TN-Union TN-Campbell TN-Morgan TN-
457 AM EDT Tue May 9 2023
...A strong thunderstorm will impact portions of Morgan, Anderson,
southern Campbell, southern Scott and western Union Counties through
545 AM EDT...
At 457 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Huntsville, or 12 miles northeast of Wartburg, moving
east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clinton, La Follette, Wartburg, Oliver Springs, Jacksboro,
Huntsville, Helenwood, Caryville, Rocky Top and Norris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3642 8385 3618 8393 3618 8395 3614 8400
3604 8434 3605 8436 3597 8455 3595 8456
3595 8460 3591 8467 3599 8472 3606 8479
3609 8480 3609 8483 3614 8487 3616 8491
3620 8491 3637 8471 3640 8466
TIME...MOT...LOC 0857Z 285DEG 33KT 3627 8448
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CJMSpecial weather statement, May 9, 4:06 AM EST, 56 minutes before
Special Weather Statement
National Weather Service Morristown TN
506 AM EDT Tue May 9 2023
VAZ006-090945-
Russell VA-
506 AM EDT Tue May 9 2023
...A strong thunderstorm will impact portions of northeastern Russell
County through 545 AM EDT...
At 506 AM EDT, Doppler radar was tracking a strong thunderstorm near
Davenport, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Honaker, Dye and Rosedale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3711 8189 3704 8182 3696 8178 3695 8182
3691 8186 3704 8208 3705 8204 3707 8202
3709 8202 3712 8201 3713 8199 3712 8197
3713 8196 3713 8193 3714 8190
TIME...MOT...LOC 0906Z 296DEG 38KT 3712 8204
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CJMSpecial weather statement, May 9, 4:18 AM EST, 44 minutes before
Special Weather Statement
National Weather Service Morristown TN
518 AM EDT Tue May 9 2023
TNZ016-017-042-044-091000-
Sullivan TN-Washington TN-Northwest Greene TN-Hawkins TN-
518 AM EDT Tue May 9 2023
...A strong thunderstorm will impact portions of southwestern
Sullivan, central Hawkins, Washington and northeastern Greene
Counties through 600 AM EDT...
At 517 AM EDT, Doppler radar was tracking a strong thunderstorm near
Rogersville, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Johnson City, Kingsport, Greeneville, Rogersville, Jonesborough,
Tusculum, Surgoinsville, Spurgeon, Midway and Gray.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3635 8317 3656 8288 3651 8259 3640 8232
3626 8236 3611 8259
TIME...MOT...LOC 0917Z 295DEG 38KT 3638 8289
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CJMSpecial weather statement, May 9, 4:23 AM EST, 39 minutes before
Special Weather Statement
National Weather Service Morristown TN
523 AM EDT Tue May 9 2023
TNZ035>037-067>069-091000-
Anderson TN-Roane TN-Union TN-Loudon TN-Knox TN-Morgan TN-
523 AM EDT Tue May 9 2023
...A strong thunderstorm will impact portions of southeastern Morgan,
central Loudon, central Knox, Anderson, Roane and southern Union
Counties through 600 AM EDT...
At 522 AM EDT, Doppler radar was tracking a strong thunderstorm over
Oliver Springs, or 7 miles north of Oak Ridge, moving southeast at
30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Knoxville, Oak Ridge, Clinton, Lenoir City, Kingston, Rockwood,
Loudon, Maynardville, Farragut and Fairview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3587 8472 3591 8468 3592 8468 3621 8429
3618 8424 3623 8423 3624 8418 3622 8409
3623 8407 3625 8408 3626 8406 3631 8368
3626 8370 3621 8370 3618 8373 3617 8372
3616 8373 3614 8372 3597 8393 3567 8443
TIME...MOT...LOC 0922Z 295DEG 38KT 3607 8431
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
CJMSpecial weather statement, May 9, 4:54 AM EST, 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
554 AM EDT Tue May 9 2023
TNZ042>047-091045-
Washington TN-Northwest Greene TN-Northwest Carter TN-
Southeast Carter TN-Southeast Greene TN-Unicoi TN-
554 AM EDT Tue May 9 2023
...A strong thunderstorm will impact portions of Washington, east
central Greene, Unicoi and southern Carter Counties through 645 AM
EDT...
At 553 AM EDT, Doppler radar was tracking a strong thunderstorm near
Jonesborough, or 10 miles southwest of Johnson City, moving southeast
at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Johnson City, Greeneville, Elizabethton, Erwin, Jonesborough,
Tusculum, Banner Hill, Midway, Pine Crest and Unicoi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3612 8203 3612 8205 3610 8208 3611 8213
3615 8215 3614 8218 3616 8221 3613 8225
3614 8229 3612 8235 3609 8241 3601 8246
3597 8254 3600 8262 3603 8259 3607 8263
3604 8269 3616 8295 3639 8253 3617 8200
TIME...MOT...LOC 0953Z 295DEG 38KT 3626 8253
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CJMSpecial weather statement, May 9, 4:59 AM EST, 3 minutes before
Special Weather Statement
National Weather Service Morristown TN
559 AM EDT Tue May 9 2023
TNZ041>043-091030-
Cocke Smoky Mountains TN-Northwest Greene TN-Southeast Greene TN-
559 AM EDT Tue May 9 2023
...A strong thunderstorm will impact portions of east central Cocke
and southeastern Greene Counties through 630 AM EDT...
At 558 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Hot Springs, or 11 miles south of Greeneville, moving
southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greeneville, Camp Creek and Cedar Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3600 8278 3598 8279 3597 8277 3592 8282
3595 8285 3595 8290 3593 8290 3593 8292
3588 8290 3587 8292 3596 8300 3600 8296
3603 8300 3615 8286 3604 8268
TIME...MOT...LOC 0958Z 294DEG 38KT 3601 8287
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CJM